CSN Login
Members Online: 15

Thanks to Zometa I am losing my teeth

jerseygirl231's picture
jerseygirl231
Posts: 164
Joined: Mar 2011

I hope now the approval get through fast. I just saw the oral surgeon.

missrenee's picture
missrenee
Posts: 2137
Joined: Apr 2010

I'm so sorry you're having to go through this now. I've been on Zometa for about 8 months (just got switched to Xgeva--but also causes the same side effect of osteonecrosis of the jawbone). I voiced my concern to my oncologist and she said the occurence of that is very, very small, but I seem to be hearing more and more about it happening. However, she is not in favor of me not taking it at all.

What to do?! I just hope you do okay and get through this.

Hugs, Renee

jerseygirl231's picture
jerseygirl231
Posts: 164
Joined: Mar 2011

What the surgeon wants to do. I will get through this. I just also talk to a legal helper. It can come out of no where .The denist I went before everything said I was good to go. Now a year after zometa major work needs to be done no fun . I got told today that when he pulls the teeth the bone may not want to heal.

CypressCynthia's picture
CypressCynthia
Posts: 3873
Joined: Oct 2009

I am so sorry that you are having to deal with this as well as cancer. I am praying that the oral surgeon can help you and that you start to feel better soon.

Any bisphosphonate can put you at risk for this, although the risk is small. There are some risk factors associated with jaw necrosis: invasive dental procedures and poor dental hygiene. This does not mean that either one may be involved here, but, if you are on zometa, boniva, fosamax, xgeva, reclast, etc., let your dentist know.

To Help to Prevent Osteonecrosis:
1. Do not miss a dental exam. This means going every 6 months, no matter what! Cleaning,exams, fillings, etc. are important to help prevent this.
2. Maintain excellent dental hygiene. This means brushing at least twice a day, using non-alcohol mouthwash twice a day, and flossing at least once a day.
3. Examine your gums regularly. The symptoms may include:
"•pain, swelling, redness, or other signs of infection in the gums
•gums or sockets that don't heal after dental work
•loose teeth
•numbness or a heavy feeling in the jaw
•draining
•having bone become visible in your mouth" http://www.breastcancer.org/treatment/side_effects/osteonecrosis
4. Avoid having procedures such as implants and extractions as the drug appears to decrease the jaw's ability to heal after invasive procedures.

It is also a good idea to see the dentist BEFORE starting a bisphosphonate. Be sure and get any dental work that you really need then.

I was on zometa for 2 years (2009-2011) and have now been on xgeva for a little over a year. So far, so good. BTW, my routine exam is scheduled tomorrow, so I really do follow the above.

CypressCynthia's picture
CypressCynthia
Posts: 3873
Joined: Oct 2009

I printed out and brought my dentist the following so he could be on the same page:
Osteonecrosis

http://www.boneandcancerfoundation.org/pdfs/osteonecrosis.pdf

If you have trouble getting the link, try pressing your shift key when you are clicking on it.

SIROD's picture
SIROD
Posts: 2116
Joined: Jun 2010

After I developed 3 vertebra fractures when on Arimidex in 2003. I was told I needed a bone strengthener. I did not want the infusion kind though aredia and zometa were suggested. I didn't want anything that reminded me where I really was as I was NED at the time. I chose Fosamax and then Boniva and then developed uveitis. My eye specialist told me that I will never be able to use a bisphosphonates kind of drug again. He immediately took me off of them back in 2005 after only 2 years. Now I have chronic uveitis, an autoimmune disease of the uvea (eyes). No one told me about this in 2003.

I had radiation in the axilla up to the jaw line back in '99 with my 1st recurrence. That killed the saliva gland on that side of my mouth. One year later, all the teeth on that side broke into piece, all at once. I had a mouthful of pieces. A bridge was made to replace those teeth. Some of the teeth had fillings, some didn't and I had a crown and that broke off too.

Some of this just isn't any fun!

Doris

phoenixrising's picture
phoenixrising
Posts: 1509
Joined: Feb 2007

I've been on a new drug called Forteo (Teriparatide) for osteoporosis for almost a year now. It works on the parathyroid gland to boost osteoblasts. If you google ONJ and Forteo, you'll see some articles that actually suggest using it to heal ONJ. It's very very expensive though, I couldn't afford it if my insurance wouldn't pay for it. I saw a good ONJ site for more info on it:
Osteonecrosis of the Jaw

It's important to be clear of bone mets before taking Forteo...

Best of luck to you
jan

CypressCynthia's picture
CypressCynthia
Posts: 3873
Joined: Oct 2009

Interesting. Thanks Jan!

jerseygirl231's picture
jerseygirl231
Posts: 164
Joined: Mar 2011

I found that site it has been put there for a lawyer from NY NY. I read about the drug Forteo. I found a survior of this ONJ she been stable for 6 years on vitamin K-2 . I got some K-2 now I can eat with pain. So far so good. The onco wants me to go to another oral surgeon thats deosnt take my dental plan I dont have the money to go there. I hope by the first week in nov to hear .Thanks ladies I dont wish this on anyone it is no fun. So far no jaw pain on k-2 I can eat food.

jerseygirl231's picture
jerseygirl231
Posts: 164
Joined: Mar 2011

I found that site it has been put there for a lawyer from NY NY. I read about the drug Forteo. I found a survior of this ONJ she been stable for 6 years on vitamin K-2 . I got some K-2 now I can eat with pain. So far so good. The onco wants me to go to another oral surgeon thats deosnt take my dental plan I dont have the money to go there. I hope by the first week in nov to hear .Thanks ladies I dont wish this on anyone it is no fun. So far no jaw pain on k-2 I can eat food.

Alexis F's picture
Alexis F
Posts: 3604
Joined: May 2009

Yes, thanks Jan for the info.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network